Pain Patch vs. Oral Pain Medication

Discussion in 'Fibromyalgia Main Forum' started by Dara, Feb 20, 2003.

  1. Dara

    Dara New Member

    My doctor's office has called me to set up an appointment to discuss the possibility of going on the pain patch. Currently I take Vicodin up to six times per day. Can you tell me if any of you are currently on the pain patch, and if so does it provide adequate pain relief and what, if any, were your side affects from switching? I know that one of the obvious reasons would be no more tylenol that can harm the liver. What about "break through" pain? Please let me know your ideas on this.

    Dara
  2. pamela

    pamela New Member

    I am on the Lorcet and would love to know the same questions as Dara. What are the strenghts of the pain patch? How long does one usually last? Pamela
  3. Frogdogger

    Frogdogger New Member

    this is the first I've heard of a pain patch. I also take vicodin. We've gone to a "compounded" capsule specifically because the tylenol has trashed my liver. It has very little tylenol. I go to a pain specialist. I know my Doc said to take as little meds that go through the liver as possible since I also take blood pressure, thytoid meds, etc. I'll ask about this next appt.
  4. swred5

    swred5 New Member

    I have receintly had my meds changed. I was taking Oxycontin twice a day, and then taking Darvon as needed for breakthrough pain, basically every 4 hours. My doctor started my on the Duragesic pain patch, the 25mcg. You have that on for 3 days and then you change it. I have been having a better level of pian control then anytime previous to this change. He did keep me on the Darvon for breakthrough pain, but though we may need to change it to OxyIR for that. I am going back to the doctors on March 7th and at that time I am hoping to up the level of the Duragesic, and possibly find something better for breakthrough pain. I will say that in the first couple of days, while my body became adjusted to the Duragesic, I felt slightly dizzy when I would bend over and back up too fast. Those feelings have been gone for a long time, and I don't feel it was anything that would discourage someone from trying the meds themselves. There are actuall times when I get enough sleep, and I feel amazing...like a normal person! : ) If I can be of any other help, let me know! xoxoxo
  5. Annie06

    Annie06 New Member

    I am going to see my Dr. today, and inquire re:Duragesic pain patch....... I am on Gabentin 300mg (12 aday)but it is not really taking care of the pain All I can do is ask.... It's great reading these posts and getting info on meds. Thanks!

    Annie 06
  6. ephemera

    ephemera New Member

    I've been on the Lidoderm pain patch for nearly 2 years. They are wonderful. It's 5% lidocaine & goes on easy. I wear them mostly at night & you can put up to 3 on at any time or cut them into the right size. They are expensive, so I hope you have insurance.

    I use them in addition to Neurontin & Ibuprophen.

    Best thoughts.
  7. JanetNC

    JanetNC New Member

    I have been on the patches at the 25 mcg/hour level for almost two weeks now and I adore them. I had been taking percocet up to 3 a day but it wasnt even really helping my pain. Now for the most part, Im pretty well ok. I still have some pain if I walk to much or if I get stressed out my shoulders and neck go into spasms but I have meds for that too. We think I got one patch that was a dud because I swear I was in pain the entire 3 days...I finally gave in and took percocets on day two and couldnt wait for day three to get there to change the patch!!! I told my doc about that and he told me that I should have just taken that patch off and put a new one on. I felt much relieved then. I was a bit dizzy and car sick the first couple of days but I also started two other new meds at the same time so I dont know which one caused the dizzy feeling. I have only had to use breakthru pain meds three times...today being one of them because I suspect Im having a gallbladder attack and cant get to the er.

    To sum up...I highly recommend the patch. Make sure you place it where you wont put heat. For me because I take baths and use a heated throw under me on the bed, I place my patches on my upper chest. Works great, they stick fine, but if they do start to come loose, you can order covers from the company.
  8. evileva

    evileva New Member

    The doctor prescribed the duragesic patch and darvocet for breakthrough pain when I broke my rib and it was wonderful. Even with the broken rib I felt better than I had in a long time. I am going to ask my new doc about it the next time I go cause I would like to get off the pills for awhile and give my poor old liver a break. lol
    Good luck,
    Eva
  9. Dara

    Dara New Member

    guess when I go in and talk to him I'll find out what his plans are. I take it that most of you on the patch still take something for "breakthrough" pain. Is Darvon or Darvacet stronger than Vicodin?

    Dara
  10. Deb*NC*

    Deb*NC* New Member

    I have been in pain for 13 yrs now and have just been put on the Duragesic Patch at 75 mcgs and I really like it. Before I started on it my pain level was around an 8-9 and now its around a 5. I take Oxycodone for breakthrough pain and muscle relaxers.The dr started me on 50mcgs of the patch but it didnt last the full 3 days. I think its something I will try to stick with. I just wish there was something to get rid off all the pain. Its something well worth trying..Lots of luck to you..Debbie
  11. Dlee

    Dlee New Member

    I was on it for about 2 months worked great 75mg for the pain but the side effect for me were stange.....but the pain was not there.I did't see the effect till I went off.The reason i went off I could't aford them I dont have ins. and they run about 400.00 dollars a month and I'm not able to work.Yes I had the dizzy spells like some of the other talk about and I had bad jerking spells. Donna
  12. Bambi

    Bambi New Member

    to find the right medication for me.
    I felt like I was CURED for the first
    probably 8 hours. Then suddenly without warning I started projectile
    vomiting and could not stop. I called the doctor and she said to get the
    patch off as I was having a severe
    allergic reaction. I was so disappointed because it really worked better for the time I had in on before getting sick to my stomach that I've had since with anything else. My daughter is on it and has NO
    problems with it luckily. Hugs, Bambi
    swred5, your post was most imformative and I think it will help
    many. Welcome!
  13. Dara

    Dara New Member

    today. I have the Duragesic 25mcg/hr with fentanyl. So far I have had no problems but I've only had in on for about 12 hours. I don't feel any great amount of pain relief yet so I'm assuming it takes time to build up in your system. But at least no side affects yet. Thanks to all of you for your comments and replies.

    Dara
  14. Dara

    Dara New Member

    and I feel like I'm about half drunk. I'm assuming this terrible feeling will go away. Any comments from those of you who have been on it? I can hardly focus and I really don't see a lot of pain relief yet. Please comment

    Dara
  15. lin21

    lin21 New Member

    Hi all,

    I just got my script of the duragesic patch and I'm going to start it soon. I've been taking Ultracet and Vicodin but they don't help at all with my pain. My m.d. gave me a script for the patch so I'll let you all know how I do.

    Lin
  16. pamela

    pamela New Member

    My suggestion is wait it out hour by hour. If it gets to much call your doctor and see what they say. Or you could call your pharmacist. They usually help on these situations. If it gets to bad then go back to the doctor and try something else. I have never tried it so I'm not to familiar with it. Love Pammy
  17. lilwren

    lilwren New Member

    I used the patch for several months about a year ago. If I had it to do over again I would not use the patch. My doc put me on it after trying every pain med he could think of – all of them made me vomit so he figured bypass the stomach and it would be okay. NOT! It did seem to work the first two weeks and then the nausea and dizziness came. Then the non-stop vomiting and the inability to keep food down. I was still in pain on top of it all. I began to take the patch on and off about every four hours to try to reduce vomiting. The pain got worst than it had ever been. I became bedridden and unable to eat and got weaker and weaker – barely able to walk across the room. Went to a shrink who advised I needed to get off the pain patch – his opinion was it was for terminal patients. Over the next month I battled my addiction to the patch. It was the most horrific period for me with this DD! I still have flash backs of the withdrawals that make me weak at the knees. The agony of the withdrawals! I would not wish it on my worst enemy. I had hallucinations. I didn’t sleep for days at a time. I writhed in pain for days. It has taken me well over a year to regain my strength from that ordeal. Please, please consider other pain relief. I know we all have to learn from our mistakes and I know we all react differently to different things. I don’t have many regrets about the choices I have made in my life – but using the pain patch is a BIG one I think about often. Please be careful with the pain patch. Just my two cents.

    Love,
    Sharon